Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 56, NWS Quad Cities, IA

June 1, 2002McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 1, 2002, 6:24 AM CDT for McDonough County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2002, 6:24 AM CDT (11:24 UTC)
Expired
Jun 1, 2002, 7:00 AM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County McDonough County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3066 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS53 KDVN 011124
SVRMLI
ILC109-011200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 AM CDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 700 AM CDT

* AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES EAST
  OF COLMAR...OR 11 MILES SOUTHWEST OF MACOMB...MOVING SOUTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   FANDON BY 625 AM CDT.
  7 MILES SOUTHWEST OF INDUSTRY BY 640 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4046 9091 4028 9092 4028 9046 4042 9049

$$
08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:47 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 1, 2:47 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 AM CDT SAT JUN 1 2002

SYNOPTIC PICTURE THIS MORNING SHOWS A 115KT JET OVER THE GREAT LAKES.
A 500H TROF EXTENDS FROM NORTHERN ONTARIO INTO THE APPALACHIANS...
WITH WNW FLOW EXTENDING WEST INTO THE ROCKIES.  A STRONG HIGH IS
CENTERED OVER NEW MEXICO.  AT THE SURFACE...A STATIONARY FRONT
EXTENDS ACROSS SOUTH CENTRAL IOWA INTO WEST CENTRAL ILLINOIS.
CONVECTION IS PROPAGATING FROM NORTHWEST TO SOUTHEAST ALONG THIS
FRONT...ALONG THE 300-700 THICKNESS LINES.

THE MODELS INITIALIZED WELL AT 00Z...WITH THE AVN AND NGM OUT-DOING
THE ETA ON SURFACE INITIALIZATION.

THE PRIMARY FORECAST CONCERN THIS PACKAGE IS THE STATIONARY FRONT
ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA...WHICH WILL REMAIN
IN THE VICINITY THRU MONDAY NIGHT...BEFORE GETTING KICKED OUT TUESDAY
AS A LOW MOVES THRU THE AREA.  THIS WILL KEEP PRECIP IN THE FORECAST
THRU AT LEAST TUESDAY...WITH A POSSIBILITY LINGERING INTO WEDNESDAY.
THE POTENTIAL FOR HEAVY RAIN OVER AREAS THAT ARE ALREADY SATURATED
WILL BE ONE CONCERN.  ANOTHER WILL BE SEVERE POTENTIAL TONIGHT AND
AGAIN SUNDAY NIGHT.  ANOTHER CHALLENGE THIS PACKAGE WILL BE
SIGNIFICANT DIFFERENCES IN TEMPERATURES FROM NORTH TO SOUTH IN SOME
PERIODS.

THE SHORT-TERM MODELS AGREE ON THE SURFACE FRONT REMAINING ACROSS
SOUTHERN PORTIONS OF THE FORECAST AREA TODAY...SINKING SOUTH TO AT
LEAST THE MISSOURI STATE LINE TONIGHT...OR A LITTLE FURTHER SOUTH
ACCORDING TO THE ETA AND NGM.  THE LOW-LEVEL JET SETS UP AGAIN OUT
WEST TOWARDS OMA.  WILL HAVE SIMILAR SEVERE POTENTIAL AS THIS PAST
NIGHT.  ON SUNDAY...THE FRONT LIFTS A BIT NORTH...BUT STILL ACROSS
SOUTHERN PORTIONS.  ON SUNDAY NIGHT THE FRONT REMAINS STATIONARY
SOUTH...WITH THE NOSE LLJ MOVE BROADLY SPREAD ACROSS SOUTHERN IOWA...
INTO WEST CENTRAL ILLINOIS.  FRONT STILL QUASI-STATIONARY THRU MONDAY
AND MONDAY NIGHT...WITH LOW MOVING FROM WEST TO EAST ALONG FRONT
MONDAY NIGHT AND EARLY TUESDAY...KICKING SYSTEM OUT TO EAST BY
TUESDAY EVENING...ALTHOUGH EUROPEAN AND UK STILL INDICATE POTENTIAL
FOR PRECIP INTO EARLY WEDNESDAY.  AT 500H...WNW FLOW CONTINUES OVER
NEXT FEW DAYS...WITH A WEAK SHORT WAVE POSSIBLE ON SUNDAY.  ON SUNDAY
NIGHT A RIDGE BUILDS IN AT 500H AND CONTINUES TO REMAIN OVERHEAD INTO
WEDNESDAY....WITH A HIGH AMPLITUDE TROF MOVING OVER THE FORECAST AREA
ON THURSDAY.

THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE THRU THE NEXT 4 DAYS...
WITH THE PRIMARY FOCUS FOR WIDESPREAD HEAVY RAINS PROBABLY MONDAY
NIGHT INTO TUESDAY...AS THE LOW MOVES EAST ALONG THE FRONT.

WILL STAY CLOSE TO CURRENT FORECAST...MAYBE ELIMINATING SEVERE
WORDING IN ONE OR TWO PERIODS. HEAT INDICES WILL BE HIGH CENTRAL AND
SOUTH TODAY...BUT NOT NECESSARILY HIGH ENUF TO MENTION SPECIFIC
NUMBERS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA

In the hours before

Local storm report, Jun 1, 3:57 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT SAT JUN 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    MT PLEASANT               IA   .75 INCH HAIL
06/01/02   HENRY
Local storm report, Jun 1, 4:08 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 AM CDT SAT JUN 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    MT PLEASANT               IA   .75 INCH HAIL
06/01/02   HENRY                          EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 1, 4:28 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 AM CDT SAT JUN 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 AM    DENMARK                   IA   .88 INCH HAIL
06/01/02   LEE                            REPORTED BY STORM
                                          SPOTTER.

0426 AM    DENMARK                   IA   50-60 MPH TSTM GUST
06/01/02   LEE                            REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 1, 4:59 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT SAT JUN 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 AM    2 W PLEASANTGROVE         IA   .75 INCH HAIL
06/01/02   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 1, 5:19 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 AM CDT SAT JUN 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    MT PLEASANT               IA   URBAN FLOODING
06/01/02   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0415 AM    MT PLEASANT               IA   LIGHTNING
06/01/02   HENRY                          POWER OUT NORTH SIDE OF
                                          CITY AND SOUTHERN PART
                                          OF COUNTY. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Jun 1, 6:07 AM CDT, 17 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020807-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 AM CDT SAT JUN 1 2002

...SEVERE WEATHER AND HEAVY RAINS POSSIBLE OVER NEXT FOUR DAYS...

A STATIONARY FRONT WILL MEANDER ACROSS...AND JUST SOUTH OF...THE
FORECAST AREA OVER THE NEXT FOUR DAYS...BEFORE BEING KICKED EAST BY
A LOW PRESSURE SYSTEM TUESDAY NIGHT.  THE FRONT WILL PROVIDE A FOCUS
FOR POTENTIAL SEVERE WEATHER AND LOCALLY HEAVY RAINS OVER THE
WEEKEND...AND ON MONDAY AND TUESDAY.

SHOWERS AND THUNDERSTORMS WILL END FROM BURLINGTON SOUTH BY MID
MORNING. TEMPERATURES WILL RISE TO 90 TO 94 DEGREES TODAY FROM
INTERSTATE 80 SOUTH.  WITH DEW POINTS NEAR 70...THE HEAT INDEX WILL
SOAR TO AROUND 100 IN SOME AREAS...ESPECIALLY IN SOUTHEAST IOWA...
WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

THUNDERSTORMS WILL RE-FIRE THIS EVENING...PROBABLY IN SOUTHWEST OR
SOUTH CENTRAL IOWA...AND MOVE EAST INTO THE FORECAST AREA...MAINLY
SOUTH OF INTERSTATE 80...BY MIDNIGHT.  SEVERE THUNDERSTORMS WILL
BE POSSIBLE...WITH HAIL AND HIGH WINDS THE THREAT.  THERE WILL ALSO
BE A POSSIBILITY OF ISOLATED TORNADOS SOUTH...MAINLY SOUTH OF
BURLINGTON...DUE TO WIND SHEARS ACROSS THE STATIONARY FRONT. LOCALLY
HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE ALSO POSSIBLE.  THE
HEAVIEST RAINS LAST NIGHT OCCURRED IN A LINE FROM OSKALOOSA...
FAIRFIELD...MOUNT PLEASANT...TO BURLINGTON.  THIS AREA WOULD BE
ESPECIALLY VULNERABLE TO FLASH FLOODING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON SUNDAY...
AND AGAIN SUNDAY NIGHT...WITH SUNDAY NIGHT AGAIN PRODUCING A RISK OF
SEVERE WEATHER AND LOCALLY HEAVY RAINFALL.

A SHORT WAVE WILL MOVE EAST ALONG THE FRONT MONDAY NIGHT OR EARLY
TUESDAY...PRODUCING THE CHANCE FOR MORE WIDESPREAD HEAVY RAINFALL IN
THE MONDAY NIGHT TIME FRAME.  THE THREAT OF HEAVY RAIN SHOULD END
TUESDAY.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS OVER SOUTHEAST IOWA...
WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION TONIGHT. ACTIVATION MAY ALSO BE REQUIRED OVER
MUCH OF THE REGION SUNDAY NIGHT.

REA

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:15 AM CDTSevere Thunderstorm WarningDVNHenderson45 min
Jun 1, 4:50 AM CDTSevere Thunderstorm WarningDVNHancock40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.